Researchers from Canada have discovered that many dietary supplement users are unaware of the tolerable upper limits and as such could be putting themselves at risk instead of doing themselves some good.
Consuming too many nutrients can lead to harmful side-effects, a fact many users were worryingly unaware of, said researchers from McGill University in Quebec. They found that the tolerable upper level of one B vitamin, niacin, was exceeded by nearly 50 per cent of all the participants in their study who reported taking supplements. They also found excessive amounts of vitamin A and vitamin B6.
Dr Leticia Troppmann, the study leader, wrote in the June issue of the Journal of the American Dietetic Association that dietary supplements exceeding the tolerable upper limits were fairly common in the US, as the supplement industry is not regulated in the same way as pharmaceutical industry.
Troppmann's team studied 1,530 Canadian adults aged 19 to 65, quizzing them about their food and supplement intake in the 24 hours prior to the interview. "Although supplements enhanced dietary intakes of some nutrients, in our study as in previous studies, supplements were also shown to have excessive amounts of nutrients in relation to dietary requirements," she wrote in the journal.
"The UL for niacin, which in excess can cause flushing and heart palpitations, was exceeded by 47 per cent of nutritive supplement users. Applying the criteria used to develop the UL for niacin, symptoms will likely occur in 5 per cent of the 75 subjects we studied who are taking 50 milligrams niacin and 50 per cent of the six subjects reportedly taking 100 milligrams of supplemental niacin," she added.
Vitamin A, when taken in excessive amounts, can cause liver damage and result in birth defects among pregnant women, Troppmann said, adding that eight women questioned by the research team consumed dangerous levels of the nutrient. Vitamin B6, consumed in excess by 17 of those questioned, can cause neurological damage.
"Although not every person exceeding ULs will experience adverse health, since they are set with a margin of error and at a level to prevent any adverse effect, it is impossible to identify those persons who are at greatest risk," Troppmann concluded.
"Symptoms from seemingly safe supplements may go undetected as consumers, not linking dietary supplements to health problems, may fail to discuss their use when seeking medical treatment."